Q. How to prevent clots and blockages after an ischemic stroke?

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Nov 13, 2017

Hello doctor,

My 71 year old mother got a couple of ischemic strokes nearly two months ago. She was then given a strong blood thinning injection which led to a couple of blood vomits and a hemorrhage as well. During the hospitalization as well as afterward, she has been taking Pradaxa 110, etc. (prescription attached). She was hospitalized for about a month and relieved at the end of the month. Now, all went well until last week, when she complained of severe pain in the lower right limb. We did a CT aortogram (report attached) to identify the blockage since the limb was turning green and there was no pulse identified. The blockage was found to be behind the stomach area. She was operated on the same day and the clots were removed, but the cleaning happened on a dead vessel. Now, again after the blood thinning medication, there is another clot identified in today's MRI in the brain. The blood thickness has raised to 35 and so, an injection has been started. She went through a mitral valve replacement 12 years ago. She has undergone a knee replacement on the left leg and has got both her retinas replaced as well. I am requesting your advice to be able to stop the formations of the clots and blockages, which continue regardless. Any other advice or suggestion is welcome.

#

Hello,

Welcome to icliniq.com.

I have gone through the files attached (attachment removed to protect patient identity).

  • The clots which are found at so many places in the body are basically originating from the heart and being thrown into the body as she is post-MVR (mitral valve regurgitation) for heart valve problem. So, the adequate treatment is anticoagulation or blood thinning.
  • Currently, she is on Pradaxa (Dabigatran) which is not sufficient and not the recommended anticoagulant medicine for post-MVR patients as it will predispose to clot formation and may also lead to heart valve dysfunction.
  • So, she needs to take another kind of blood thinner called as either Warfarin or Acitrom (Nicoumalone). So, you need to visit a cardiologist and get her started on either of these two instead of Pradaxa. Consult a specialist doctor, discuss with him or her and start taking the medicines with their consent.
  • Although it can slightly increase the risk of bleeding, it does not cause bleeding to the extent of injectable blood thinners. So, certainly, benefits will be more than the risk. 

I strongly recommend she switch over to these medications and visit a cardiologist if you are not under the follow up of same. Hope this helps you and get back if you have any doubts.

For more information consult a cardiologist online --> https://icliniq.com./ask-a-doctor-online/cardiologist

Thank you doctor,

Yes, the dose of Warfarin has been started. Hope this helps her.

#

Hello,

Welcome to icliniq.com.

  • Yes, this should help, and care should be taken that INR (international normalized ratio) values should be between 2.5 to 3.5. Below 2.5, it will be ineffective and above 3.5 it will increase the chances of bleeding. Initially, the INR should be checked weekly for four weeks, then two weekly twice and then two to three months once.
  • The diet should be roughly the same every day in terms of green leafy vegetables. Take daily approximately the same (moderate) amount of leafy vegetables. Excessive vegetables will hamper its effectiveness.

All the best.

For more information consult a cardiologist online --> https://icliniq.com./ask-a-doctor-online/cardiologist


Was this answer helpful?

 | 


Related Questions:
What are the chances of bleeding from a sudden blow if I am on blood thinners?

.. would like to know the indication for which you were prescribed Warfarin. Secondly, 3.73 is a higher INR (international normalized ratio) than normally desired which usually is between 2 to 2.5 or 2.5 to 3 according to indications, in most of the ...   Read full

Why is the pulmonary embolism patient having burning sensation in legs?

.. venous thrombosis) that is a blood clot in the legs does not cause burning sensation but causes swelling of the affected leg and you are already on blood thinners. I hope you INR (international normalized ratio) is within therapeutic range unless...   Read full

Can a blood clot in the brain be removed by medicines alone?

.. the attached reports (attachment removed to protect patient identity). The problem is insufficient blood supply to the brain. It is a severe problem. The prescribed medicines are alright. Please consult a neurosurgeon so that he can examine her. S...   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


Why Do Some COVID-19 Patients Test Negative?
COVID-19 has resulted in a pandemic and has caused serious health crises worldwide. When we develop the symptoms of COV...  Read more»
Post-Traumatic Stress Disorder (PTSD): Reliving the Trauma
PTSD is a mental health condition where the person who undergoes an extremely stressful condition, develops disturbing t...  Read more»
Remdesivir - Uses, Dosage, Side Effects, Drug Warnings, and Precautions
Remdesivir is a broad-spectrum antiviral medication. It is the only medicine approved for COVID-19 treatment. To know ab...  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.